Alert archive / Utah / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 18, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 18, 2017, 6:13 PM MDT for Iron County, Utah. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2017, 6:13 PM MDT (00:13 UTC)
- Expired
- Jul 18, 2017, 6:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Iron County, UT
The radar
The Cedar City radar (KICX), 50 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.2 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 3484 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
314 WUUS55 KSLC 190013 SVRSLC UTC021-190045- /O.NEW.KSLC.SV.W.0018.170719T0013Z-170719T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Salt Lake City UT 613 PM MDT TUE JUL 18 2017 The National Weather Service in Salt Lake City has issued a * Severe Thunderstorm Warning for... Central Iron County in southern Utah... * Until 645 PM MDT * At 612 PM MDT, a severe thunderstorm was located 18 miles northwest of New Harmony, or 20 miles west of Cedar City, moving northeast at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is possible. * This severe thunderstorm will remain over mainly rural areas of central Iron County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3765 11345 3774 11355 3800 11333 3786 11313 TIME...MOT...LOC 0012Z 231DEG 8KT 3773 11344 HAIL...1.00IN WIND...<50MPH $$ DVC
2 follow-up statements
605
WWUS55 KSLC 190037
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
637 PM MDT TUE JUL 18 2017
UTC021-190045-
/O.CON.KSLC.SV.W.0018.000000T0000Z-170719T0045Z/
Iron UT-
637 PM MDT TUE JUL 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR CENTRAL IRON COUNTY...
At 635 PM MDT, a severe thunderstorm was located 18 miles west of
Cedar City, moving northeast at 10 mph.
HAZARD...Quarter size hail possible.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles possible
This thunderstorms will remain over mainly rural areas of central
Iron County. The initial thunderstorm which prompted the warning has
weakened, however it may strengthen again as it interacts with
another nearby thunderstorm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3766 11346 3769 11350 3773 11354 3794 11335
3785 11322
TIME...MOT...LOC 0035Z 231DEG 8KT 3776 11339
HAIL...1.00IN
WIND...<50MPH
$$
DVC973
WWUS55 KSLC 190042
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
642 PM MDT TUE JUL 18 2017
UTC021-190051-
/O.EXP.KSLC.SV.W.0018.000000T0000Z-170719T0045Z/
Iron UT-
642 PM MDT TUE JUL 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL IRON COUNTY WILL
EXPIRE AT 645 PM MDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However, gusty
winds and small hail are still possible.
LAT...LON 3766 11346 3769 11350 3773 11354 3794 11335
3785 11322
TIME...MOT...LOC 0041Z 231DEG 8KT 3777 11338
$$
DVCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:56 PM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 18, 3:56 PM MDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
356 PM MDT Tue Jul 18 2017
.SYNOPSIS...Monsoon moisture will spread across the Eastern Great
Basin Wednesday and Thursday, increasing shower and thunderstorm
activity and bringing the potential for heavy rain.
&&
.SHORT TERM (Through 12z Friday)...Water vapor imagery showing
moisture is moving northward along the Nevada/Utah border as far
north as Juab Co. Although the GFS is the outlier with a forecast of
showers reaching the GSL by midnight there are some reasons to
believe that it may not be too far off due to the development of
cumulus over east Central Nevada and over the mountains of southern
Tooele County. The PW forecast of nearly an inch over the southern
portion of the Great Salt Lake Desert is also hard to ignore.
Therefore have added PoPs as far north as SLC for this evening.
farther south where the moisture is deeper there will again be at
least isolated heavy rain producing thunderstorm through this
evening.
A disturbance over the Arizona/New Mexico border is forecast to move
west northwest tonight which will be on the doorstep of southern
Utah by Wednesday morning. Deep moisture will move north with this
system with 1.4 or better PW moving into Dixie. This deep moisture
is expected to move as far north as central Utah by Wednesday
afternoon/evening. Have issued a Flash Flood Watch for this across
the southern half of the CWA. Have lowered temperatures across
southern Utah as cloud cover and rain should prevent temperatures
from reaching their potential.
Across northwest Utah, the leading edge of these storms will likely
be dry with gusty winds so have gone ahead with a Red Flag Warning
there.
Moisture will remain in place over most of the area Thursday with
another day of possible heavy rain over portions of the southern and
central Utah. Northwest utah should remain on the northern edge of
the deeper moisture so scattered showers and thunderstorms are more
likely
.LONG TERM (After 12Z Friday)...Weak mid level disturbance will
glide across the Northern Rockies on Friday, flattening the ridge,
and facilitating a somewhat dry west to northwest flow across the
northwest third of the forecast area, though more so in the NAM
than GFS and ECMWF. A chance for showers and thunderstorms will
continue across the remainder of the forecast area into the
evening hours.
With a drier air mass in general across the forecast area on
Saturday and Sunday, coverage and intensity of shower and
thunderstorm activity will decrease, though will still need to
hang on to slight chance to chance wording for showers and
thunderstorms over southeast half of forecast area, though
somewhat focused over higher terrain.
Models suggest ridge of high pressure will center over Four
Corners area Monday afternoon and evening, with a moist south to
southwest flow once again returning to the region. Coupled with
some upper level support as jet max and associated mid level
disturbance slide across northern portion of the great basin from
late Monday into Tuesday period, expect better coverage of
showers and thunderstorms.
&&
.AVIATION...Winds at the SLC terminal are expected to prevail from
the northwest this afternoon with periods of variable direction and
erratic gusts from passing isolated thunderstorms through about
01Z. VFR conditions will persist through the day under mostly
clear skies with episodic scattered cigs at 12kft AGL.
&&
.FIRE WEATHER...A weak disturbance will move northward from
Arizona and reach southern Utah by Wednesday morning. Deep
moisture will accompany this disturbance and spread the moisture
northward through the day. The northern edge of this moisture may
produce isolated dry thunderstorms and strong outflow winds so
have issued an RFW for FWX zone 478. Wetting rains are likely in
many areas of southern and central Utah Wednesday into Thursday.
Flash flooding is possible over the Brian Head burn scar.
Drier air will spread into NW Utah Friday and into central Utah
by this weekend with the exception of the higher terrain where
showers and thunderstorms will linger. Temperatures will remain
above normal but will be closer to about 5 degrees above normal
rather than the 5 to 10 degrees of recent days.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch from Wednesday morning through Wednesday
evening for UTZ010-012>016-019>021-517-518.
Red Flag Warning from 11 AM to 10 PM MDT Wednesday for UTZ478.
WY...None.
&&
SHORT TERM...Struthwolf
LONG TERM...Barjenbruch
AVIATION...Verzella
FIRE WEATHER...Struthwolf
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jul 18, 5:48 AM MDT, 12 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 548 AM MDT Tue Jul 18 2017 UTZ001>016-019>021-517-518-WYZ021-191300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 548 AM MDT Tue Jul 18 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will develop by this afternoon, mainly over the higher terrain and across southern Utah. These showers and thunderstorms may produce brief gusty winds, and in southern Utah, locally heavy rain as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The potential for showers and thunderstorms will increase across the outlook area Wednesday and Thursday. Heavy rain will be a possibility, leading to an increased threat of flash flooding especially across prone drainages in southern Utah. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:17 AM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
| Jul 19, 1:29 PM MDT | Flash Flood Warning | SLC | Sevier | 3 hr |
| Jul 19, 1:36 PM MDT | Special Weather Statement | SLC | Piute | 24 min |
| Jul 19, 2:43 PM MDT | Severe Thunderstorm Warning | SLC | Utah, Wasatch | 32 min |
| Jul 19, 3:21 PM MDT | Special Weather Statement | SLC | Utah | 39 min |
| Jul 19, 3:35 PM MDT | Areal Flood Advisory | SLC | Utah | 55 min |
| Jul 19, 4:00 PM MDT | Flash Flood Warning | SLC | Emery, Sevier, Wayne | 3 hr |
| Jul 19, 5:42 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.